Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 593, NWS Norman, OK

September 20, 2001Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 2:27 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 2:27 PM CDT (19:27 UTC)
Expired
Sep 20, 2001, 3:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 2:50 PM CDTHail 0.75Ninnekah, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS54 KOUN 201927
SVROKC
OKC015-051-202015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRADY COUNTY IN CENTRAL OKLAHOMA
  SOUTHEAST CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 315 PM CDT

* AT 227 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
OVER   CEMENT...MOVING EAST SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALEX...ANADARKO...CEMENT...
  CYRIL...NINNEKAH AND NORGE

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3509 9825 3490 9830 3484 9805 3472 9780
          3497 9772

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:25 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 20, 11:25 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT THU SEP 20 2001

VERY BUSY MORNING AS CONVECTION CONT TO DEVELOP ACROSS THE AREA DUE
TO WAA AND INCREASING SUPPORT FROM UPPER WAVE MOVING OUT OF SRN
ROCKIES INTO W TX AND OK. OTHERWISE MOST UPDATES WILL BE BASED ON
WHAT CURRENTLY IS GOING ON AND DISCUSSION ON WHAT IS EXPECTED FOR
LATER TODAY. UPDATES TO BE OUT SHORLTY.

30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 20, 9:23 AM CDT, 5 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    OKLAHOMA CITY             OK   1.00 INCH HAIL
09/20/01   OKLAHOMA                       NW EXPRESSWAY AND PORTLAND
                                          RELAYED VIA EM MNGR.
Local storm report, Sep 20, 10:18 AM CDT, 4 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1018 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    7 NE EL RENO              OK   WIND DAMAGE
09/20/01   CANADIAN                       6 INCH DIAMETER SYCAMORE
                                          LIMBS DOWNED...PUBLIC
                                          REPORT

FM
Local storm report, Sep 20, 11:12 AM CDT, 3 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 AM    8 E MARLAND               OK   .75 INCH HAIL
09/20/01   NOBLE                          PUBLIC REPORT

FM
Local storm report, Sep 20, 11:58 AM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    ARDMORE                   OK   FLOODING
09/20/01   CARTER                         1.5 FT OF WATER IN
                                          RESIDENTIAL AREA. REPORTED
                                          BY P.D.

0919 AM    TISHOMINGO                OK   FLOODING
09/20/01   JOHNSTON                       RESIDENTIAL STREET CLOSED
                                          DUE TO HIGH WATER. REPORTED
                                          BY S.D.
Special weather statement, Sep 20, 12:30 PM CDT, 1 hour 57 minutes before
OKZ004>048-050>052-TXZ083>090-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF OKLAHOMA BUT THE SOUTHEAST...AND ACROSS WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE
FROM HOLDENVILLE OKLAHOMA TO MARIETTA.  LARGE HAIL WILL BE THE
PRIMARY THREAT DURING THE DAYLIGHT HOURS... THEN LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS DURING THE EVENING
HOURS.

A COLD FRONT IS ADVANCING EAST ACROSS SOUTHWEST KANSAS AND THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE FRONT IS FORECAST TO MOVE
INTO NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING.
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
FORM AHEAD OF THIS FRONT LATE THIS AFTERNOON...THEN CONTINUE TO MOVE
AND EXPAND EASTWARD ACROSS MUCH OF NORTHWEST AND NORTH-CENTRAL
OKLAHOMA.  THIS WILL BE THE AREA OF THE GREATEST THREAT.  LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREATS WITH
THESE STORMS.  THE STORMS MAY PUSH INTO CENTRAL AND SOUTHWEST
OKLAHOMA...AND INTO WESTERN NORTH TEXAS OVERNIGHT. THE STORMS NEAR
THE KANSAS BORDER...WHERE SHEAR PROFILES ARE BETTER...MAY BE
SUPERCELLULAR. THE STORMS MAY TRANSITION DURING THE EVENING INTO A
SQUALL LINE WITH A BETTER THREAT FOR STRONG DAMAGING STRAIGHT-LINE
WINDS.

THE RISK OF SEVERE WEATHER IS EXPECTED TO DIMINISH OVERNIGHT
AS THE STORMS MOVE INTO A LESS-FAVORABLE ENVIRONMENT OVER
SOUTHEASTERN OKLAHOMA.

OTHER THUNDERSTORMS...WHICH APPEAR TO BE ELEVATED...ARE MOVING
ACROSS EAST CENTRAL OKLAHOMA. THESE STORMS DID PRODUCE LARGE HAIL
DURING THE MORNING HOURS BUT HAVE WEAKENED DURING THE EARLY
AFTERNOON. OTHER STORMS COULD FORM SOUTH OF THE FRONT...ESPECAILLY
IN SOUTHWEST OKLAHOMA AND NORTH TEXAS IN THE VERY UNSTABLE AIR
THERE...BUT SINCE WIND PROFILES ARE WEAK THESE WOULD MOST LIKELY BE
SHORT LIVED PULSE STORMS WITH ONLY BRIEF THREATS FOR HAIL AND
LOCALIZED DOWNBURSTS.

ALL THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  SINCE
THE GROUND IS RELATIVELY MOIST AFTER RECENT WIDESPREAD RAIN... SOME
LOCALIZED AREAS OF FLOODING WILL BE POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD
CONTINUE TO MONITOR FORECASTS AND BE PREPARED FOR ACTIVATION THIS
AFTERNOON OR EVENING.

PURPURA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:53 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma52 min
Sep 20, 5:56 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
Sep 20, 6:40 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray50 min
Sep 20, 10:48 AM CDTSevere Thunderstorm WarningOUNNoble27 min
Sep 20, 11:48 AM CDTSevere Thunderstorm WarningOUNPontotoc42 min
Sep 20, 5:12 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Sep 20, 6:01 PM CDTSevere Thunderstorm WarningOUNWoods29 min
Sep 20, 6:32 PM CDTTornado WarningOUNWoods28 min
Sep 20, 6:48 PM CDTSevere Thunderstorm WarningOUNHarper42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.